West Virginia, 2014Strong Wind in West Virginia, March 12, 2014
March 12, 2014 · NWS RLX · 9 events in 9 counties and zones
A strengthening low pressure system crossed through Ohio into southern Pennsylvania during the daylight hours of the 12th. Temperatures were in the 50s and 60s ahead of its associated cold front.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $295,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strengthening low pressure system crossed through Ohio into southern Pennsylvania during the daylight hours of the 12th. Temperatures were in the 50s and 60s ahead of its associated cold front. The cold front swept through West Virginia during the afternoon hours. In the wake of the front, falling temperatures and strong pressure rises resulted in widespread wind gusts near 45 mph. A few stronger gusts were measured . A gust of 54 mph was measured on top of Bee Mountain in Kanawha County around 1417E. A gust to 53 mph was measured at Yeager Airport near Charleston shortly after 1400E. A gust to 52 mph was measured at the Buckhannon Airport in Upshur County around 1415E. A gust to 51 mph was measured at Raleigh County Airport near Beckley just after 1400E. A 51 mph gust was also measured at Elkins around 1530E.
Power outages were most numerous in Wayne, Fayette, Wyoming, and Nicholas Counties. Each county had over 2,000 customers without electricity for a short time. In Kanawha County, a few homes were damaged by fallen trees or had siding or gutters pealed away. One evergreen tree crashed through the attic of a house in the hills of Charleston and broke through the ceiling. Strong cross winds tore roofing off a double wide mobile home being pulled along Interstate 77, leaving debris scattered across the roadway. A 2 foot diameter tree fell and damaged fencing in the Teays Valley region of Putnam County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 12, 9:05 AM EST, 2 hours 55 minutes earlier.
Area forecast discussion, Mar 12, 9:05 AM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1005 AM EDT WED MAR 12 2014
.SYNOPSIS...
STRENGTHENING LOW PRESSURE CENTER AND COLD FRONT CROSSES TODAY.
GUSTY WINDS AND TURNING MUCH COLDER THIS AFTERNOON AND THIS EVENING.
COLD THURSDAY BUT WARMING FRIDAY. WEAKER COLD FRONT SATURDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
STRENGTHENING LOW PRESSURE PRESSURE DOWN TO 990 MB NEAR ZANESVILLE
AT 14Z...HEADING BETWEEN PIT AND MGW BY NOON. HAVE FRONTAL BAND
RACING ACROSS EAST THROUGH CWA 15Z TO 19Z.
COULD NOT RULE OUT A SEVERE WEATHER BOX ESPECIALLY E OF CRW WITH
THAT BAND. WAS A HOUR OR SO FASTER BRINGING THAT BAND THROUGH.
MAY BE SOME DRIZZLE IN THE TRANSITION TO THE COLDER AIR.
SOME 8 TO 10 MB PRESSURE RISE 18Z TO 21Z AND 21Z TO 00Z...IN THE
COLD AIR ADVECTION. SO THE SYNOPTIC WIND ADVISORY CONTINUES.
TEMPERATURES WARMING UP A FEW DEGREES HIGHER AHEAD OF THE
FRONT...YET INTERESTING THAT THE TYGART VALLEY INVERSION DID NOT
BREAK UNTIL 14Z.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
CHANGES TO THE SHORT TERM INCLUDE A MUCH QUICKER ENDING TO THE LOW
END POPS AFTER 12Z THURSDAY. NAM SHOWS THAT MOISTURE IN THE LOW
LEVELS WILL JUST NOT HANG ON LONG ENOUGH TO SUPPORT ANY DECENT
UPSLOPING CONDITIONS PAST THIS TIME...SO ESSENTIALLY END THEM BY
AROUND 15Z THURSDAY.
BY 12Z THURSDAY...850MB TEMPERATURES WILL HAVE COMPLETELY
CRASHED...WITH A -22C THERMAL TROUGH OVER THE NORTHEAST MOUNTAINS.
THIS RESULTS IN WIDESPREAD TEMPERATURES THAT WILL REMAIN BELOW
FREEZING ACROSS THE CWA THURSDAY...WITH ONLY A FEW LOCATIONS IN THE
WARMER SOUTHERN AND WESTERN ZONES ECLIPSING THE 32F MARK. CLOUDS
CLEAR QUICKLY...SO A DECENT SUN ANGLE WILL HELP IN THIS DEPARTMENT.
AS QUICKLY AS THE COLD AIR CRASHED IN...WARM AIR ADVECTION MAKES A
COMEBACK AND WILL SEE THOSE 850MB TEMPERATURES CLIMBING BACK ABOVE
0C BY 18Z FRIDAY. SOUTHWEST SURFACE FLOW BRINGS TEMPERATURES BACK
INTO THE 50S...WITH A FEW LOCATIONS PUSHING 60F. THIS WARM FLOW
ASSOCIATED WITH A SURFACE LOW TRAVERSING THE NORTHERN GREAT LAKES
WILL HAVE ENOUGH INFLUENCE FOR SOME VARIABLE MID LEVEL CLOUD COVER
INTO THE WEEKEND. A WEAK COLD FRONT WILL SINK IN FRIDAY NIGHT AND
STALL INTO SATURDAY...WITH MEAGER FORCING/MOISTURE. ONLY CARRYING
SOME LOW END CHANCE POPS.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
USED A BLEND OF THE GEFS MEAN AND THE ECWMF ENSEMBLE MEAN. THIS
PUSHES A COLD FRONT THROUGH FRIDAY NIGHT AND SATURDAY. THE PATTERN
THEN STAYS ACTIVE SUNDAY THROUGH TUESDAY WITH MULTIPLE SYSTEMS
POSSIBLY AFFECTING THE REGION. CONFIDENCE IS LOW IN THESE PERIODS
DUE TO THE LARGE SPREAD BETWEEN MODELS.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
12Z WEDNESDAY THRU 06Z THURSDAY...
WARM FRONT THIS MORNING FOLLOWED BY A STRONG AND VERY FAST MOVING
COLD FRONT TODAY...WITH STRONG NORTHWEST WINDS BEHIND IT...
WARM FRONTAL RAIN SHOWERS SPREADING FROM SOUTHWEST TO NORTHEAST...
AND EXCEPT FOR ALONG AND WEST OF THE OHIO RIVER...STILL REMAINING
MOSTLY VFR CEILINGS AND VSBY THRU 14Z. HAVE THE COLD FRONT REACHING
OHIO RIVER AROUND 15Z...NEAR A CKB TO CRW LINE AROUND 18Z...AND TO
THE MOUNTAINS BY 22Z. RAIN SHOWERS AHEAD OF THE FRONT...CHANCE OF A
THUNDERSTORM MAINLY NEAR THE FRONT...ESPECIALLY EAST OF THE OHIO
RIVER AFTER 15Z. WIDESPREAD RAIN SHOWERS ALONG AND BEHIND FRONT WITH
MVFR TO IFR CEILINGS AND VSBY. A QUICK SWITCH TO SHSN FOLLOWING
FROPA...WITH CIGS AND VSBY LOWERING INTO IFR. IMPROVING RAPIDLY TO
MVFR CEILINGS FROM WEST TO EAST AFTER 00Z...AND BECOMING VFR OUTSIDE
MOUNTAINS AFT 06Z THURSDAY.
NORTHWESTERLY WIND GUSTS INCREASE IN WAKE OF THE COLD FRONT...WITH
GUSTS OF 30 TO 40 KNOTS FOR ALL SITES...SLOWLY DIMINISHING FROM WEST
TO EAST AFTER 00Z.
CONFIDENCE DROPPED TO MEDIUM TRYING TO TIME ANY LULL WEDNESDAY
MORNING...BETWEEN INITIAL SHOT OF RAIN AND THE FRONT.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: TIMING OF THE FRONTAL PASSAGE MAY VARY SLIGHTLY
ON WEDNESDAY.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
EDT 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21
CRW CONSISTENCY H H H M M M H L L M M M
HTS CONSISTENCY H H M M H H M M M L L L
BKW CONSISTENCY H M H H M M H M M M M M
EKN CONSISTENCY H M M H H M H H M M M M
PKB CONSISTENCY M H H H H M M M M M M L
CKB CONSISTENCY H H H M H H H M M M M M
AFTER 12Z THURSDAY...
LINGERING IFR IN BACKLASH SNOW SHOWERS AND STRONG WINDS MAINLY
MOUNTAINS THROUGH 12Z THURSDAY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR WVZ005>011-
013>020-024>040-046-047.
WINTER WEATHER ADVISORY UNTIL 2 AM EDT THURSDAY FOR WVZ009-010-
019.
OH...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR OHZ066-067-075-
076-083>087.
WINTER WEATHER ADVISORY UNTIL 2 AM EDT THURSDAY FOR OHZ066-067-
075-076-084.
KY...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR KYZ101>103-105.
VA...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR VAZ003-004.
&&
SYNOPSIS...JMV
NEAR TERM...KTB
SHORT TERM...26
LONG TERM...RPY
AVIATION...JMVHazardous weather outlook, Mar 12, 3:47 AM EST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
447 AM EDT WED MAR 12 2014
OHZ066-067-075-076-084-WVZ009-010-019-130900-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-WOOD-PLEASANTS-RITCHIE-
447 AM EDT WED MAR 12 2014
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EDT TONIGHT...
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
2 AM EDT THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND NORTHERN
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
KYZ101>103-105-OHZ083-085>087-VAZ003-004-WVZ005>008-011-013>018-020-
024>033-130900-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-MEIGS-GALLIA-LAWRENCE OH-
DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-TYLER-LINCOLN-
PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-
BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-
447 AM EDT WED MAR 12 2014
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EDT TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WVZ034>040-046-047-130900-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
447 AM EDT WED MAR 12 2014
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EDT TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS PRODUCING DAMAGING WIND
GUSTS TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Strong Wind, Wayne
- When
- March 12, 12:00 PM EST to 4:00 PM EST
- Where
- Wayne forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 38.146, -82.427 (the zone’s center; the record gives no point)
Strong Wind, Putnam
- When
- March 12, 12:30 PM EST to 4:30 PM EST
- Where
- Putnam forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 38.509, -81.909 (the zone’s center; the record gives no point)
Strong Wind, Kanawha
- When
- March 12, 1:00 PM EST to 5:00 PM EST
- Where
- Kanawha forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Property damage
- $150,000
- Reported by
- ASOS
- Coordinates
- 38.337, -81.528 (the zone’s center; the record gives no point)
Strong Wind, Wyoming
- When
- March 12, 1:30 PM EST to 6:00 PM EST
- Where
- Wyoming forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 37.610, -81.549 (the zone’s center; the record gives no point)
Strong Wind, Raleigh
- When
- March 12, 1:45 PM EST to 6:00 PM EST
- Where
- Raleigh forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $25,000
- Reported by
- ASOS
Strong Wind, Fayette
- When
- March 12, 1:45 PM EST to 6:00 PM EST
- Where
- Fayette forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
Strong Wind, Nicholas
- When
- March 12, 2:00 PM EST to 6:00 PM EST
- Where
- Nicholas forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
Strong Wind, Upshur
- When
- March 12, 2:00 PM EST to 6:00 PM EST
- Where
- Upshur forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $10,000
- Reported by
- AWOS
- Coordinates
- 38.898, -80.233 (the zone’s center; the record gives no point)
Strong Wind, Randolph
- When
- March 12, 2:30 PM EST to 6:00 PM EST
- Where
- Randolph forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $20,000
- Reported by
- ASOS
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in New Jersey, March 12 to 13, 20141 death · 1 injured · $260,000 · 54 kt wind · 21 events
- Damaging Winds in North Carolina, March 12, 20141 death · $13,000 · 53 kt wind · 8 events
- Strong Wind in North Carolina, March 12, 20141 death · 1 injured · $10,000 · 1 event
- Winter Storm in Ohio, March 12, 2014$3.9 million · 18 events
- Blizzard and Winter Storm in New York, March 12, 2014$567,000 · 17 events
- Winter Storm in Vermont, March 12 to 13, 2014$380,000 · 16 events
- Winter Storm in Pennsylvania, March 12, 2014$500,000 · 3 events
- Strong Wind in California, March 12 to 17, 2014$207,000 · 4 events
- Winter Storm in New York, March 12 to 13, 2014$135,000 · 9 events
- High Wind in Virginia, March 12 to 13, 2014$73,000 · 51 kt wind · 18 events
- Strong Wind in Texas, March 12, 2014$80,000 · 1 event
- High Wind in North Carolina, March 12 to 13, 2014$52,000 · 55 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 494023, 494028, 494017, 494022, 494018, 494019, 494020, 494029, 494021.